Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 121, NWS Shreveport, LA

April 30, 2012Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 30, 2012, 4:50 PM CDT for Howard County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2012, 4:50 PM CDT (21:50 UTC)
Expired
Apr 30, 2012, 5:30 PM CDT
In force
40 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 124 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 5:05 PM CDTHAIL 0.5Dierks, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS54 KSHV 302150
SVRSHV
ARC061-302230-
/O.NEW.KSHV.SV.W.0121.120430T2150Z-120430T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
450 PM CDT MON APR 30 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...UMPIRE...DIERKS...

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR DIERKS...AND MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ATHENS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3435 9393 3420 9392 3419 9382 3418 9381
      3408 9383 3405 9406 3422 9408 3436 9408
      3436 9394
TIME...MOT...LOC 2150Z 195DEG 13KT 3416 9403

$$

03
1 follow-up statement
476 
WWUS54 KSHV 302206
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
506 PM CDT MON APR 30 2012

ARC061-302230-
/O.CON.KSHV.SV.W.0121.000000T0000Z-120430T2230Z/
HOWARD AR-
506 PM CDT MON APR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR HOWARD COUNTY...

AT 502 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF 
PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED 
NEAR...OR JUST NORTHEAST OF DIERKS...MOVING NORTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATHENS
AND MUDDY FORK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3435 9393 3420 9392 3419 9382 3418 9381
      3408 9383 3405 9406 3422 9408 3436 9408
      3436 9394
TIME...MOT...LOC 2205Z 243DEG 9KT 3415 9397

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 4:04 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 30, 4:04 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT MON APR 30 2012

.DISCUSSION...

REMNANT OUTFLOW BOUNDARY LOCATED NEAR THE INTERSTATE 30 CORRIDOR...FROM
EARLIER ACTIVITY ACROSS OKLAHOMA THIS MORNING...HAS COMBINED WITH
A WARM AND UNSTABLE ATMOSPHERE...AND SEVERAL SMALL DISTURBANCES
ALOFT IN THE WEST AND SOUTHWEST FLOW ALOFT. THIS HAS RESULTED IN
SCATTERED SHOWERS AND THUNDERSTORMS OVER NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. AS THE UPPER FEATURES
LIFT ON TO THE EAST IN THE FLOW ALOFT...AND WE LOOSE THE
AFTERNOON HEATING...EXPECTING THE STORMS TO DECREASE DURING THE
EVENING. CIRCULATION AROUND THE BACK SIDE OF SURFACE HIGH PRESSURE
OVER THE SOUTHEAST STATE AND FRONT SIDE OF SURFACE LOW PRESSURE
OVER WEST AND NORTHWEST TEXAS WILL CONTINUE TO SUPPLY LOW LEVEL
GULF MOISTURE INTO THE FOUR STATE REGION. THIS MOISTURE SHOULD
PROVIDE LOW CLOUDS AND PATCHY FOG ACROSS THE REGION LATE TONIGHT
AND EARLY ON TUESDAY. ANOTHER UPPER DISTURBANCE WILL BE MOVING TOWARD
THE AREA DURING THE AFTERNOON TUESDAY AND MAY PRODUCE SHOWERS AND
ISOLATED THUNDERSTORMS. BY MID TO LATE WEEK THE MODELS ARE HINTING AT
A WEAKNESS DEVELOPING ACROSS THE CENTRAL GULF COAST AND ALLOWS
FOR THE DEVELOPMENT OF CONVECTION INTO THE SOUTHEAST HALF OF THE
FOUR STATE REGION...FROM THE EAST TEXAS LAKES AREA ACROSS
NORTHWEST AND NORTH CENTRAL LOUISIANA AND INTO SOUTH CENTRAL
ARKANSAS. FOR THE WEEKEND PRECIPITATION WILL BE POSSIBLE AREA WIDE
AS A WEAK RIDGE ALOFT DEVELOPS FROM THE WESTERN GULF INTO THE FOUR
STATE REGION...AND CONVECTION ADVANCES FROM THE WEST AND INTO THE EAST.
/06/

&&

.AVIATION...

A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA...A FEW HAVE BEEN CLOSE TO TXK BUT NOT OVER
TXK...FOR THAT REASON WILL MAINTAIN TEMPO TSRA A FEW MORE HOURS.
ELSEWHERE...MAINLY VFR CONDITIONS THROUGH THIS EVENING EXPECTED.
SURFACE WINDS FROM THE SOUTH AT 10 KNOTS WILL OCCUR THROUGH EVENING
WITH SOME GUSTS IN THE 15 TO 20 KT RANGE THROUGH EARLY EVENING.
WINDS SHOULD FALL BACK TO 5 TO 10 KNOTS AFTER ABOUT 02Z THIS
EVENING.  EXPECT SOME MVFR CIGS BACK AROUND 08Z TO 10Z THROUGH 14Z
TO 15Z AT MOST SITES BEFORE BECOMING VFR LATE IN THE MORNING ON
TUESDAY. /04/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  68  87  68  87  68 /  30  10   0  10  10
MLU  66  87  66  87  67 /  20  10  10  20  10
DEQ  66  85  65  85  67 /  50  10   0  10  10
TXK  68  86  67  86  67 /  50  10   0  10  10
ELD  66  87  65  87  66 /  30  10   0  10  10
TYR  69  86  68  87  69 /  30  10   0  10  10
GGG  68  86  68  87  68 /  20  10   0  10  10
LFK  69  87  69  87  69 /  20  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/04
Hazardous weather outlook, Apr 30, 12:15 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT MON APR 30 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-011100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1215 PM CDT MON APR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS PARTS OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCES SPREADS INTO THE AREA AND
COMBINES WITH ABUNDANT MOISTURE AND OUTFLOW FROM EARLIER STORMS
ACROSS OKLAHOMA. BRIEF HEAVY RAINFALL TO NEAR ONE QUARTER....
OF AN INCH...OCCASIONAL LIGHTNING...AND LOCALLY GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS. GENERALLY THESE WILL BE ALONG AND
NEAR THE INTERSTATE 30 CORRIDOR. SHOWERS AND THUNDERSTORMS
SHOULD BE MORE ISOLATED ACROSS DEEP EAST TEXAS AND NORTH
LOUISIANA...AND SHOULD DIMINISH THIS EVENING WITH THE LOSS OF
HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

15

In the hours before

Special weather statement, Apr 30, 4:41 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
441 PM CDT MON APR 30 2012

ARZ050-051-302230-
HOWARD-SEVIER-
441 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     ATHENS...CENTER POINT...DIERKS AND UMPIRE...

AT 437 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DIERKS...MOVING NORTHEAST AT 20
MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.